MAUDE Adverse Event Report: KARL STORZ SE & CO. KG PROBE, 4 MM, 12 CM; ENDOSCOPIC SURGICAL PROBE

KARL STORZ SE & CO. KG PROBE, 4 MM, 12 CM; ENDOSCOPIC SURGICAL PROBE
Model Number 28145W
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a routine l knee arthroscopy the knee structures were probed, with the device.Upon checking the acl the hook broke.The end was unretrievable.Arthrotomy was performed to no avail.The patient will be checked in the ongoing week.Metal still in knee.The initial surgery was aborted and had to switched to an open procedure (arthrotomy of knee).The broken off part could not be recovered.Additional x-rays were taken.As the end of the hook is embedded in the knee an initial aborted procedure, a switch to an open procedure, additional x-rays and a planned additional surgery, the event is deemed reportable.
 
Additional Manufacturer Narrative
The affected device has been requested for investigation by the manufacturer.The device was not yet returned for investigation.The event is filed under internal karl storz complaint id: (b)(4).
 
Additional Manufacturer Narrative
Additional information is provided in section d9 to reflect that the product was returned for evaluation on february 20,2025.The investigation is not completed yet.The investigation results are pending.The event is filed under internal karl storz complaint id: (b)(4).
 
Additional Manufacturer Narrative
Result of investigation: the most probable root cause is mechanical damage caused by the user.Since force is exerted on the tip of the hook (e.G., through leverage), this can lead to breakage.In addition, the product was manufactured in 2018, so it can be assumed that it has been used frequently and overhauled.This can also have a negative effect on the material properties.Due to corrosion on the surface, errors during reconditioning cannot be ruled out (this can also have a negative effect on the material properties).The corresponding ifu 28145w_en_v47.1_03-2023_ri_ce describes in chapter 8 "visual inspection" to check products for the following points: visible soiling, damage and corrosion, completeness and dryness and to discard damaged and corroded medical devices.In chapter 9.1 "functional check" the following tests must be carried out to detect functional limitations: check the surface of the product for mechanical integrity and changes, check the labeling for legibility and check the product for mechanical integrity.The conducted investigations did not reveal a root cause related to the labelling, the device or its history.All production related quality checks were passed and no non-conformities were identified in the devices manufacturing records.The labelling was found to contain adequate instructions and warnings.The complaint history did not reveal any pick up in similar complaints, no trend was identified.According to the information provided the broken off part "hook tip" (approximately 5 x 4 mm in size) remained in the body.If the part remains for a short time - there is no acute risk of a toxic or immunological reaction.Nevertheless, the foreign body should be identified as quickly as possible and removed if necessary, as it is expressly not an implantable material.Since there is a possibility of unretrieved device fragment embedding on the metaphysis of the femur, over a long time, this risk has to be analysed appropriately.Such unretrieved device fragment could potentially be mutagenic and or carcinogenic specially taken the high cell turn over in the metaphysis in to account.Higher precision imaging such as ct or mrt can be recommended.The event is filed under internal karl storz complaint id: (b)(4).

Brand Name
PROBE, 4 MM, 12 CM
Common Device Name
ENDOSCOPIC SURGICAL PROBE
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM  78532
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM   78532
Manufacturer Contact
anja fair
2151 e grand ave
el segundo, CA 90245
MDR Report Key21425189
Report Number9610617-2025-00263
Device Sequence Number7792743
Product Code LXH
UDI-Device Identifier04048551095607
UDI-Public04048551095607
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number28145W
Device Catalogue Number28145W
Device Lot NumberTR04
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Supplement Date Received by Manufacturer02/20/2025
07/28/2025
Initial Report FDA Received Date02/20/2025
Supplement Report FDA Received Date02/25/2025
07/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown